Alert archive / Virginia / Tornado Warnings in 2022
Tornado Warning 32, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Jul 29, 2022, 1:38 PM EDT for 4 counties in Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2022, 1:38 PM EDT (17:38 UTC)
- Expired
- Jul 29, 2022, 2:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Goochland County, VA, Hanover County, VA, Henrico County, VA, Louisa County, VA
The radar
The Norfolk radar (KAKQ), 101 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 1:31 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jul 29, 7:05 AM EDT, 6 hours 33 minutes earlier.
Area forecast discussion, Jul 29, 7:05 AM EDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
705 AM EDT Fri Jul 29 2022
.SYNOPSIS...
A slow moving cold front will slowly approach from the northwest
this evening into tonight before stalling across northern North
Carolina this weekend. Hot and humid today with afternoon and
evening storms expected. Relatively cooler conditions return this
weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 705 AM EDT Friday...
Temps early this morning ranged from the lower 70s NW (upper 60s
in Louisa) to the upper 70s SE. Clouds will continue to build
today. Highs today will range from the upper 80s N to the mid
90s S. It will also be humid with dew points this afternoon in
the mid 70s. Given the combination of heat and humidity and the
greatest chance of reaching temps in the mid 90s in the SE, have
maintained Heat Advisories for SE VA and NE NC from noon today
until 8 PM this evening for head indices of 103- 107F.
A subtle shortwave moves from the Ohio Valley into VA this morning
through this afternoon. In response, 00z CAMs have come into fairly
good consensus that a pseudo E/W oriented warm front develops today
across north central VA. Winds S of this boundary are expected to be
SSW with SE winds along/just north and E winds N. A mesolow is
expected to form along this boundary in W VA, moving E along it
during the afternoon. Additionally, a prefrontal trough remains
across central VA today aiding in forcing. Aloft a seasonally strong
(~130-135 kt) jet streak moves through the Northeast, placing our
area in the right entrance region with favorable upper level
divergence supporting large scale ascent. At 700 mb, winds around 30
kt overspread central VA during the afternoon with 0-6 km shear of
30-45 kt from the Tri-cities N. The highest shear in north central
VA overlaps the aforementioned pseudo warm front and cape
gradient allowing for the greatest threat for severe storms from
roughly RIC N. Damaging winds will be the main threat, however,
isolated instances of large hail will also be possible with
stronger storms that develop, especially if they can remain
discrete/semi-discrete. Additionally, a brief tornado cannot be
ruled out along the aforementioned boundary where winds will be
locally backed. S of the I-64 corridor, additional storms are
expected to develop this afternoon given MLCAPE of 1500-3000
J/kg. Shear will be lower here (<30 kt), however, there will
still be enough ingredients in place for a primarily damaging
wind threat with clusters and/or lines of storms that develop.
SPC has placed all of our VA and MD counties in a slight risk
for severe storms today with NC in a marginal risk.
The primary shortwave trough lags well behind, rounding the trough
in the Midwest and moving from IA/WI in the morning to OH by the
evening (00z) and into the Northeast tonight. This will push a cold
front through the FA this evening through tonight before it stalls
in N NC Sat. Additional storm may develop ahead of and along the
cold front as it moves through tonight. Given the potential for
multiple rounds of storms across the area this afternoon
through early tonight, WPC has placed most of the area under a
marginal risk for excessive rainfall. However, storms should be
moving fast enough to preclude flooding for most of the area.
Lows tonight range from the upper 60s NW to the mid 70s SE.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 430 AM EDT Friday...
The cold front that moves through tonight becomes stationary across
N NC Sat into early Sun before lifting back N into S VA Sun.
Therefore, it will be relatively cooler this weekend with highs in
the mid to upper 80s Sat and lower 80s SW to mid to upper 80s NE
Sun. Sat looks to remain dry for most of the FA under N winds and a
stable airmass in place. However, depending on how far N the front
stalls in NC, showers and perhaps a few occasional rumbles of
thunder will be possible in NE NC during the day. A shortwave moves
into the Ohio Valley Sat night before moving through VA Sun. This
will help to lift the front into S VA Sun. Given the forcing from
the shortwave, expect showers and a few storms to increase in
coverage Sat night through Sun before lifting to the N Sun night.
Although the front isn't expected to make it much more N than S VA,
isentropic lift along the front and high PWATs will allow for
showers to continue well N of the front in the otherwise stable
airmass. Moderate to occasionally heavy rainfall is possible with
this convection on Sun with local instances of flash flooding
possible, particularly in urban areas. As such, WPC has placed most
of the FA under a slight risk for excessive rainfall Sun. Lows range
from the mid 60s NW to the lower 70s SE Sat night and from the upper
60s NW to the lower 70s SE Sun night.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 430 AM EDT Friday...
Showers and storms are likely Mon as another shortwave moves
through, tapering off by the evening. The trough moves offshore Tues
with a ridge building back into the area from mid to late week as
the Bermuda ridge builds off the SE coast. This will allow for hot
temps and high humidity to return by mid to late week. Diurnal
storms will also be possible each afternoon/evening with the best
chance in the W Piedmont. Highs range from the lower 80s NW to the
upper 80s to near 90F SE Mon, upper 80s to lower 90s Tues, lower 90s
Wed, and lower to mid 90s Thurs and Fri. Lows range from the upper
60s NW to the lower to mid 70s SE Mon night through Wed night and
from the lower 70s NW to the mid 70s SE Thurs night.
&&
.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
As of 705 AM EDT Friday...
Primarily VFR conditions continue through today and into this
evening outside of convection. CU increase in coverage late
this morning through this afternoon with storms developing and
spreading E through the afternoon and into tonight ahead of a
cold front. Brief reductions in VIS and CIGs as well as gusty
winds will be possible in stronger storms. The cold front moves
through the area tonight into early Sat before stalling across N
NC Sat. MVFR CIGs will be possible late this evening into
tonight across the Eastern Shore (including SBY). Cannot rule
out patchy fog overnight for areas that receive rainfall today,
however, confidence is too low in placement to reflect in the
tafs at this time. Winds are generally SW <5 kt early this
morning (slightly higher near the coast). Winds are expected to
increase to 5-10 kt by late morning, becoming S at RIC/SBY.
Winds become NW ~5 kt behind the cold front tonight.
Outlook: The front will stalls out just south of the area on
Sat, before moving back north on Sun. Some additional showers/tstms
will be possible Sat at ORF and ECG. Additional storms will
bring localized flight restrictions again on Sun across the
entire area.
&&
.MARINE...
As of 245 AM EDT Friday...
Latest observations reflect W-SW winds 5-10 kt over much of the
waters early this morning. Seas generally 2-3 ft, though some 4
footers out near 20NM and farther offshore over the southern
coastal zones. Similar setup today, with winds increasing this
afternoon as pressure gradient tightens between Bermuda high
pressure and developing pre-frontal trough. Gusts to 15-18 kt
are likely over the central and southern Bay and rivers, with
gusts to around 20 kt possible over the coastal waters. Waves
generally 1-2 ft, seas generally hold at 2-3 ft through the
weekend, though occasionally reaching 4 ft in southeast swell
out near 20 NM through the weekend.
Winds shift to the W-NW late tonight into Saturday, becoming
N-NW on Saturday ~5-10kt as the front slips south of the area,
before returning back north late in the weekend into Monday.
Scattered late day showers and storms then remain a threat
across the waters each day through Wednesday, with gusty/erratic
winds possible in any stronger storms. Low rip current risk
continues for area beaches through Saturday.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Heat Advisory from noon today to 8 PM EDT this evening for
NCZ012>017-030>032-102.
VA...Heat Advisory from noon today to 8 PM EDT this evening for
VAZ084-086>090-092-093-095>098-523>525.
MARINE...None.
&&
SYNOPSIS...RMM
NEAR TERM...RMM
SHORT TERM...RMM
LONG TERM...RMM
AVIATION...RMM
MARINE...MAMHazardous weather outlook, Jul 29, 4:40 AM EDT, 8 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 440 AM EDT Fri Jul 29 2022 MDZ021>025-VAZ048-060>062-064>069-075>083-085-099-100-509>522-300845- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Middlesex-Accomack-Northampton-Western Louisa- Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex- 440 AM EDT Fri Jul 29 2022 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. Scattered strong to severe storms are expected this afternoon into this evening ahead of a cold front. Damaging winds and locally heavy rainfall are the primary threats. However, isolated instances of large hail and a low threat for a brief tornado exists primarily along a pseudo warm front extending from north central Virginia into the Northern Neck. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ012>017-030>032-102-VAZ084-086>090-092-093-095>098-523>525-300845- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Gloucester-Mathews- Greensville-Sussex-Surry-James City-Southampton-Isle of Wight- Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-York- Newport News-Hampton/Poquoson- 440 AM EDT Fri Jul 29 2022 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Scattered strong to severe storms are possible this afternoon into this evening ahead of a cold front. Damaging winds and locally heavy rainfall are the primary threats. Additionally, temperatures in the mid 90s and dewpoints in the mid 70s will result in heat indices of 103 to 107 degrees. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jul 29, 1:02 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Wakefield VA
102 PM EDT Fri Jul 29 2022
VAZ048-061-062-064-509>511-291745-
Goochland VA-Western Hanover VA-Fluvanna VA-Western Louisa VA-
Cumberland VA-Caroline VA-Eastern Louisa VA-
102 PM EDT Fri Jul 29 2022
...Strong thunderstorms will impact portions of Louisa, northeastern
Cumberland, Goochland, northwestern Caroline, northwestern Hanover
and southeastern Fluvanna Counties through 145 PM EDT...
At 102 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Mineral to near
Hadensville to near New Canton. Movement was east at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Goochland, Louisa, Mineral, Hadensville, Cartersville, Columbia, Gum
Spring, Oilville, Lakeside Village, Kents Store, Fife, Ladysmith,
Bumpass, Montpelier, Duncan, Ferncliff, Chilesburg, Orchid, Maidens
and Three Square.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3774 7827 3786 7815 3813 7800 3810 7784
3805 7775 3802 7775 3799 7764 3825 7737
3824 7729 3822 7729 3825 7727 3824 7724
3766 7768 3765 7787 3769 7793 3765 7795
3766 7807 3761 7827 3769 7824 3770 7828
TIME...MOT...LOC 1702Z 251DEG 34KT 3815 7783 3784 7797 3764 7829
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
MRDThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:17 PM EDT | Special Weather Statement | AKQ | Greensville, Southampton, City of Emporia, City of Franklin | 58 min |
| Jul 28, 9:05 PM EDT | Special Weather Statement | AKQ | Southampton, City of Franklin | 55 min |
| Jul 28, 9:37 PM EDT | Special Weather Statement | AKQ | City of Chesapeake, City of Franklin, City of Portsmouth, City of Suffolk | 68 min |
| Jul 28, 10:16 PM EDT | Special Marine Warning | AKQ | 49 min | |
| Jul 28, 10:21 PM EDT | Special Weather Statement | AKQ | City of Norfolk, City of Virginia Beach | 24 min |
| Jul 29, 1:02 PM EDT | Special Weather Statement | AKQ | Goochland, Louisa | 43 min |
| Jul 29, 1:25 PM EDT | Severe Thunderstorm Warning | AKQ | Goochland, Hanover, Henrico, Louisa, Powhatan | 50 min |
| Jul 29, 2:11 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline, Hanover, Henrico, King and Queen, King William, City of Richmond | 49 min |
| Jul 29, 2:31 PM EDT | Severe Thunderstorm Warning | AKQ | Essex, King and Queen, King William, Richmond, Westmoreland | 44 min |
| Jul 29, 2:57 PM EDT | Special Marine Warning | AKQ | 63 min | |
| Jul 29, 3:07 PM EDT | Severe Thunderstorm Warning | AKQ | Essex, Gloucester, King and Queen, Lancaster, Mathews, Middlesex and 2 more | 53 min |
| Jul 29, 3:08 PM EDT | Special Weather Statement | AKQ | Cumberland, Fluvanna | 52 min |
| Jul 29, 3:17 PM EDT | Special Marine Warning | AKQ | 88 min | |
| Jul 29, 3:22 PM EDT | Special Weather Statement | AKQ | Greensville, City of Emporia | 38 min |
| Jul 29, 3:43 PM EDT | Special Weather Statement | AKQ | Amelia, Chesterfield, Powhatan, City of Richmond | 62 min |
| Jul 29, 3:56 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Chesterfield, Goochland, Powhatan | 49 min |
| Jul 29, 4:00 PM EDT | Special Marine Warning | AKQ | 90 min | |
| Jul 29, 4:03 PM EDT | Special Weather Statement | AKQ | Gloucester, James City, Lancaster, Mathews, Middlesex, York and 1 more | 42 min |
| Jul 29, 4:14 PM EDT | Special Weather Statement | AKQ | Accomack | 61 min |
| Jul 29, 4:15 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, Mathews, York | 34 min |
| Jul 29, 4:23 PM EDT | Severe Thunderstorm Warning | AKQ | Accomack, Northampton | 52 min |
| Jul 29, 4:34 PM EDT | Special Weather Statement | AKQ | Chesterfield, Henrico, Prince George, City of Colonial Heights, City of Hopewell, City of Petersburg and 1 more | 41 min |
| Jul 29, 4:38 PM EDT | Special Marine Warning | AKQ | 97 min | |
| Jul 29, 4:43 PM EDT | Special Weather Statement | AKQ | Gloucester, James City, York, City of Williamsburg | 47 min |
| Jul 29, 4:57 PM EDT | Areal Flood Advisory | AKQ | Gloucester, Hanover, King and Queen, King William, Lancaster, Mathews and 3 more | 2 hr |
| Jul 29, 5:08 PM EDT | Special Weather Statement | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach | 52 min |
| Jul 29, 5:15 PM EDT | Areal Flood Advisory | AKQ | Charles City, Gloucester, James City, Mathews, New Kent, York and 1 more | 2 hr |
| Jul 29, 5:24 PM EDT | Special Marine Warning | AKQ | 66 min | |
| Jul 29, 5:33 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Virginia Beach | 42 min |
| Jul 29, 5:46 PM EDT | Special Marine Warning | AKQ | 89 min | |
| Jul 29, 5:50 PM EDT | Special Marine Warning | AKQ | 55 min | |
| Jul 29, 5:50 PM EDT | Special Weather Statement | AKQ | Isle of Wight, Surry, Sussex, York, City of Newport News, City of Poquoson | 40 min |
| Jul 29, 5:53 PM EDT | Special Marine Warning | AKQ | 82 min | |
| Jul 29, 6:36 PM EDT | Areal Flood Advisory | AKQ | Dinwiddie, Prince George, Southampton, Surry, Sussex | 3 hr |
| Jul 29, 7:14 PM EDT | Areal Flood Advisory | AKQ | City of Chesapeake, City of Newport News, City of Norfolk, City of Portsmouth, City of Suffolk, City of Virginia Beach | 113 min |
| Jul 29, 7:30 PM EDT | Special Marine Warning | AKQ | 75 min | |
| Jul 29, 7:32 PM EDT | Special Marine Warning | AKQ | 73 min | |
| Jul 29, 7:44 PM EDT | Special Weather Statement | AKQ | Mecklenburg | 46 min |
| Jul 28, 10:07 PM EDT | Special Weather Statement | AKQ | Currituck | 53 min |
| Jul 29, 6:04 PM EDT | Severe Thunderstorm Warning | AKQ | Camden, Currituck | 41 min |
| Jul 29, 7:39 PM EDT | Special Weather Statement | AKQ | Currituck | 36 min |
Nearby
Tornado Warnings in Virginia, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.